April 21, 2011 -- Proper use of corticosteroid ointments to treat childhood eczema does not appear to damage or thin skin over time, a new study shows.
About one out of 10 kids will develop eczema, which is a skin condition related to allergies and inflammation. In eczema, skin can form small fluid-filled blisters that burst and ooze, causing the skin to become cracked, red, flaky, and itchy.
Corticosteroids can help keep eczema at bay, but parents are often afraid to employ them based on reports that long-term treatment may scar the skin, causing it to become thin, fragile, and more prone to stretch marks.
The study researchers, who were from Australia, say those reports were based on certain application methods of the medications, such as covering the treated area with plastic, that likely resulted in high doses being delivered to the skin.
“There are studies that go back 20 or 30 years that basically show that topical steroids, if they’re used properly, are not a problem, so what they show is not a surprise to me,” says Bernard Cohen, MD, director of pediatric dermatology at the Johns Hopkins Children’s Center in Baltimore.
“Probably we need more literature like it because there are parents who are steroid phobic, there are physicians who are steroid phobic,” Cohen says, who was not involved in the study.
“It interferes with treating kids appropriately,” he says. “You’re sort of on a tightrope. If you undertreat kids, they’re miserable. They don’t sleep at night. It disrupts the family dynamic. The kid’s unhappy in school. It’s just a disaster.”
“With proper guidelines these kids can be treated very safely and effectively,” Cohen says.
The study is published in Pediatric Dermatology.
Looking for Skin Damage
For the study, researchers followed 70 children with eczema or eczema with psoriasis who had used topical corticosteroid medications for at least three months to control their skin conditions. The researchers compared them to 22 children with other kinds of skin conditions who had never used corticosteroids.
The average age of children in the study was 3.
On average, children had been using the topical corticosteroids for a little more than 10 months when two trained examiners checked them for signs of skin damage, including increases in skin transparency, flattening, a shiny, “glazed” appearance, or dilated blood vessels close to the surface of the skin.
About 93% of patients in the study used a mix of medication strengths, starting with strong corticosteroids to get the eczema under control and working down to moderate and weak doses to keep the condition in check.
There was no evidence of thinning skin, stretch marks, or scars in any of the children in the study.
A few kids, 3.3% in the eczema group and 3.1% in the comparison group, were found to have small dilated blood vessels on the skin in the crook of their elbows.
Corticosteroids: Use as Directed
Not all experts agree, however, that the study is a definitive declaration of corticosteroid safety.
“I think it’s hard to generalize from the study that’s done,” says James R. Treat, MD, a pediatric dermatologist at the Children’s Hospital of Philadelphia. “They don’t give us quite enough information to make our own decisions about whether topical steroids aren’t harmful.”
Treat points out that the study involved a relatively small number of patients and doesn’t fully detail their ages, the doses they were prescribed, or how long the corticosteroids were used.
“And I think all of that data is really needed to show whether there is danger or not, because probably, the longer you use a stronger topical steroid on one area, the more likely it is to cause atrophy [skin thinning]. And without that data from the article, it’s harder to generalize it to everyone’s practice,” Treat says.
Experts, including the study’s researchers, say appropriate use to better ensure safety includes things like using the lowest doses that will bring the eczema under control, using the right dose for the right body part -- since some parts of the body absorb medications more easily than others -- and applying the medication only as directed by a doctor.